Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 17, 2013, 5:14 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2013, 5:14 AM CDT (10:14 UTC)
- Expired
- Jun 17, 2013, 9:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:48 AM CDT | FLASH FLOOD | 2 W Westphalia, KS | OVER HALF A FOOT OF WATER 30 YARDS WIDE FLOWING OVER 12TH STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
270
WGUS53 KTOP 171014
FFWTOP
KSC003-031-171415-
/O.NEW.KTOP.FF.W.0011.130617T1014Z-130617T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT MON JUN 17 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ANDERSON COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 915 AM CDT
* AT 510 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A CLUSTER OF STATIONARY THUNDERSTORMS OVER THE
WARNED AREA. RADAR HAS ESTIMATED 3 TO 6 INCHES OF RAINFALL SINCE 300
AM CDT. ANOTHER 1 TO 3 INCHES OF RAINFALL MAY FALL IN THE WARNED
AREA THROUGH 600 AM CDT.
* LOCATIONS IMPACTED INCLUDE...
WESTPHALIA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3818 9575 3824 9552 3822 9525 3810 9525
3810 9552 3807 9578
$$
GARGAN1 follow-up statement
789
WGUS73 KTOP 171200
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 AM CDT MON JUN 17 2013
KSC003-031-171415-
/O.CON.KTOP.FF.W.0011.000000T0000Z-130617T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-COFFEY-
700 AM CDT MON JUN 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
SOUTHERN COFFEY AND CENTRAL ANDERSON COUNTIES...
AT 648 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING ON 12TH STREET AND 1200 ROAD...THE MAIN COUNTY ROAD BETWEEN
GARNETT AND BURLINGTON. LAW ENFORCEMENT REPORTS OVER A HALF FOOT OF
WATER FLOWING OVER 12TH STREET WEST OF THE COFFEY COUNTY LINE.
NUMEROUS ROADS IN AND AROUND WESTPHALIA ARE CLOSED DUE TO FLOOD
WATERS.
NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW MODERATE
RAINFALL WITHIN THE WARNED AREA. AN ADDITIONAL INCH OF RAINFALL IS
POSSIBLE THROUGH 800 AM CDT.
LOCATIONS IMPACTED INCLUDE...
WESTPHALIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3818 9575 3824 9552 3822 9525 3810 9525
3810 9552 3807 9578
$$
GARGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 4:10 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 17, 4:10 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 410 AM CDT MON JUN 17 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 407 AM CDT MON JUN 17 2013 THIS MORNING...A COMPLEX OF THUNDERSTORMS CONTINUED TO MOVE EAST ACROSS SOUTH CENTRAL AND SOUTHEAST KS. THE NORTHERN EDGE OF THIS COMPLEX EXTENDED NORTHWARD TO I-70 IN DICKINSON COUNTY..THEN EXTENDED SOUTHEAST TO WEST OF EMPORIA. WATER VAPOR SATELLITE SHOWS A POSSIBLE MCV FORMING NORTHEAST OF ICT. THIS MCV WILL MOVE EAST ACROSS SOUTHEAST KS DURING THE MORNING HOURS. THERE MAY BE SOME ENHANCE LIFT AHEAD OF THE MCV...ALONG WITH ISENTROPIC LIFT CAUSING AN EAST-WEST ORIENTED LINE OF THUNDERSTORMS ACROSS COFFEY AND ANDERSON COUNTIES THIS MORNING. AS THE MCV SHIFTS EAST INTO SOUTHWEST MO...THE THUNDERSTORMS SHOULD GRADUALLY SHIFT EAST OUT THE CWA DURING THE MID AND LATE MORNING HOURS. THIS AFTERNOON AND TONIGHT....AN UPPER LEVEL RIDGE ACROSS THE WEST CENTRAL CONUS WILL AMPLIFY...THIS WILL KEEP THE CENTRAL AND SOUTHERN PLAINS UNDER NORTHWESTERLY FLOW ALOFT. A LEE SFC TROUGH WILL DEEPEN ACROSS THE HIGHS PLAINS. SOUTHEASTERLY UPSLOPE FLOW WILL CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS WESTERN NE AND EASTERN CO. THESE THUNDERSTORMS WILL CONGEAL INTO ONE OR TWO THUNDERSTORM COMPLEXES OR MCS'S. ONCE AGAIN THE 00Z NAM TRACKS A THUNDERSTORM COMPLEX FROM WESTERN NE SOUTHEAST ACROSS THE WESTERN COUNTIES OF THE CWA LATE THIS AFTERNOON AND EVENING. THE ARW AND RUC SHOW THE THUNDERSTORM COMPLEX TRACKING SOUTHEAST AND REMAINING JUST WEST OF THE CWA. ATTM...I ONLY PLACED A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS NORTH CENTRAL KS IN CASE THE TRACK OF ANY THUNDERSTORM COMPLEX THAT DEVELOPS HAS A FARTHER EAST TRACK THAT COULD AFFECT THE WESTERN AND NORTH CENTRAL COUNTIES OF THE CWA. THE NUMERICAL MODELS MAY NOT HAVE A GOOD HANDLE ON MESOSCALE DEVELOPMENTS...SO IT MAY BE DURING THE AFTERNOON HOURS UNTIL IT IS KNOWN IF ONE OF THE HIGH PLAINS THUNDERSTORMS COMPLEXES MAY MOVE INTO PORTIONS OF THE CWA. SKIES WILL STAY MOSTLY CLOUD THIS MORNING...THEN WE SHOULD SEE CLEARING SKIES BY LATE MORNING ACROSS NORTH CENTRAL KS...THEN ACROSS THE REMAINDER OF THE CWA THROUGH THE AFTERNOON. HIGHS TODAY SHOULD REACH THE MID 80S WITH OVERNIGHT LOWS IN THE MID 60S. GARGAN .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 407 AM CDT MON JUN 17 2013 DRIER AIR IN THE LOW AND MID LEVELS REMAINS DOMINANT WITH THE EASTERLY FLOW TUESDAY AND TUESDAY NIGHT BEFORE THE FLOW BEGINS TO VEER AROUND MORE TO THE SOUTHEAST AND EVENTUALLY SOUTH AT 850MB BY WEDNESDAY. WILL THEREFORE KEEP A DRY FCST GOING DURING THIS TIME FRAME. HIGHS ON TUESDAY STILL LOOK TO BE IN THE MID 80S WITH MOSTLY SUNNY SKIES. AS THE WEST COAST UPPER LOW PUSHES EASTWARD AND A WEAK SHORTWAVE TROUGH MOVES THROUGH THE WEST/NORTHWEST FLOW OVER THE AREA AHEAD OF THE AMPLIFYING WEST RIDGE...PRECIP CHANCES SHOULD INCREASE WEDNESDAY INTO THE THURSDAY AS THE AREA UNDERGOES A TRANSITION BACK TO DEEPER MOISTURE AND WARM AIR ADVECTION. THE EC IS THE MOST AGGRESSIVE WITH A POSSIBLE MCS AFFECTING THE AREA WEDNESDAY NIGHT/EARLY THURSDAY. WILL KEEP POPS MAINLY SLIGHT CHANCE PRIOR TO THIS TIMEFRAME...THEN HIGHER CHANCE POPS INTO THU. AS THE UPPER RIDGE RAPIDLY BUILDS INTO THE CWA INTO FRIDAY AND SHOULD RESULT IN A QUICK NORTHWARD SHIFT IN CONVECTION AS A STRONG ELEVATED MIXED LAYER OVERSPREADS THE AREA AND A HOTTER SOUTHWEST FLOW ALOFT DEVELOPS. HAVE EDGED HIGHS FURTHER INTO THE 90S FRIDAY INTO THE WEEKEND...BUT EVEN HIGHER TEMPS CLOSE TO THE CENTURY MARK MAY NEED TO BE CONSIDERED IF MODEL TRENDS CONTINUE. ANY PRECIP CHANCES OVER THE WEEKEND LOOK LOW AND LIMITED PRIMARILY TO THE FAR NORTHERN BORDER. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1141 PM CDT SUN JUN 16 2013 FOR THE 06Z TAFS...TWO AREAS OF SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP ACROSS CENTRAL KANSAS...TRACKING SOUTH AND EAST INTO SOUTHEASTERN KANSAS. AS THESE TWO AREAS MERGE TOGETHER...MAY SEE MORE SCATTERED ACTIVITY OVER CENTRAL AND EAST CENTRAL KANSAS THROUGH MONDAY MORNING. THERE IS SOME UNCERTAINTY REGARDING HOW LONG THIS ACTIVITY WILL PERSIST INTO THE MORNING HOURS. DRY CONDITIONS EXPECTED DURING THE AFTERNOON AND EVENING HOURS WITH LIGHT NORTHEASTERLY WINDS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GARGAN LONG TERM...63 AVIATION...HENNECKE
Hazardous weather outlook, Jun 17, 4:47 AM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 447 AM CDT MON JUN 17 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 447 AM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. OCCASIONAL THUNDERSTORMS WILL CONTINUE THIS MORNING PRIMARILY SOUTH AND EAST OF INTERSTATE 35. LOCALLY VERY HEAVY RAINFALL WILL OCCUR IN SOME AREAS OF COFFEY AND ANDERSON COUNTIES WHICH COULD LEAD TO FLOODING. THERE IS SLIGHT CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT IN PORTIONS OF NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR MORE THUNDERSTORMS OVER THE AREA WEDNESDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 17, 3:26 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 326 AM CDT MON JUN 17 2013 KSZ058-059-170900- ANDERSON-COFFEY- 326 AM CDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDERSON AND EASTERN COFFEY COUNTIES... THROUGH 400 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF WESTERN ANDERSON AND EASTERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORM ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WESTPHALIA AND HARRIS. && LAT...LON 3832 9533 3813 9531 3813 9567 3834 9567 TIME...MOT...LOC 0825Z 282DEG 11KT 3822 9555
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:07 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 53 min |
| Jun 17, 3:26 AM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| Jun 17, 4:27 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 4 hr |
| Jun 17, 9:21 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 114 min |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.